July 9, 2013 at 4:46 pm #7946The Real AmyModerator
With the new obesity drug Belviq being approved a month ago, and obesity now being classified as a disease, I am wondering if some people will feel pressure from the medical community to take medication to “fix” their disease. Here’s an article on Belviq that suggests that, like previous drugs, it will not prove to be the panacea people may hope. http://www.usatoday.com/story/news/nation/2013/06/07/new-diet-drugs-on-market/2390027/
Apparently sales on the last obesity drug, Qsymia, were disappointing compared with earlier weight loss drugs, so I’m hoping that may be a sign that doctors and patients don’t believe medications are the answer.
Some facts on Belviq:
-Works in brain to create a feeling of fullness (raises serotonin levels)
-Weight loss expected: 5%
-Cost: what patients pay varies by what insurance plan they have, but the wholesale cost to pharmacies is $200/month
-Side effects: common side effects are low-blood sugar, headaches, dizziness, nausea, fatigue, and constipation; more but also more troubling is that some patients developed leaky heart valves
-Clinical trials: drug was tested for 1 year on 3500 people (compared to 3,100 on placebo)…so long-term use beyond one year is not known
Here’s a quote from the article from one of the research study patients that suggests, to me, what people can expect after they go off the med (the bolding is mine, for emphasis):
Lisa Sutter, 52, who works for the city government in Washington, D.C., lost weight on Belviq when she took it for two years during one of the drug’s trials. At 5-foot-5, she dropped from 230 pounds to 190.
“Honestly it was effortless. … I didn’t feel hungry even though I was only eating 1,600 calories a day.”
Sutter says she didn’t experience any side effects from the drug, but when she went off the medicine after the drug trial ended, her hunger returned. She couldn’t stick to a low-calorie diet and she regained the weight and then some. Now that Belviq is on the market, she plans to go back on it “because I know for me it worked really well.”July 11, 2013 at 2:57 pm #8393sa230eParticipant
I’m surprised Matt hasn’t written an article yet on the FDA’s classification of obesity as a disease. I’m interested in his opinion on it.
What does serotonin have to do with hunger reduction? I’ve been on SSRIs and other serotonergic drugs for years and had no reduction of hunger whatsoever. If anything I was hungrier. Also, according to Matt (and Ray Peat) increased serotonin should inhibit the metabolism and make you fatter.
In any case, drugs like this really drive home the point that drug companies are more in the business of symptom suppression than curing illness.July 11, 2013 at 3:21 pm #8396The Real AmyModerator
Yes, I agree on the serotonin. SSRIs are known to cause (often quite substantial) weight gain in many people. Interestingly, though, some people initially experience weight loss on SSRIs, so the weight gain may be more of a longterm issue. There was a 60-week study on Prozac in which patients lost weight compared to placebo at first, but then in the 2nd half of the study began gaining weight. This all makes me wonder what the long-term outcomes of Belviq will be. The fact that the woman quoted in the article had rebound weight gain isn’t the most promising sign.
- You must be logged in to reply to this topic.